Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Have gained weight, using Abilify and Effexor since years. Any other medicinal options?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 567 Questions
I have been taking ABilify for 2 years with Effexor for severe depression. It works pretty well at a low dose, I dose above 3 mg a day and I have terrible anxiety. I have gained 35 IBS in two years from this drug. Is there another choice without the weight gain.
Posted Sun, 2 Jun 2013 in Mental Health
Answered by Dr. Jay Patel 2 hours later

I am Dr XXXXXXX and I will try my level best to help you.

ABilify (Aripiprazole) has be associated with weight gain,
The other drugs which are well tolerated by patients are
1) quetiapine,
2) risperidone,
3) olanzapine

Since its a try and match kind of scenario for drugs because every patient respond differently to different drugs. Moreover your condition is pretty stable for 2 years, so I think you should ask your psychiatrist about his point of view for the other drugs I mentioned, as I do not have your entire health history I can't say which is prefect match. Their are chances that your body may react differently, hence I personally suggest to try some other way to reduce weight gain rather then change of medication, hope it makes sense.

Please contact me in case of any question that comes to your mind.

The other drug which you are taking now is Effexor (venlafaxine), has not been associated with weight gain but if still you are gaining weight the the other viable alternative are selective serotonin reuptake inhibitors
1) Prozac (fluoxetine),
2) Zoloft (sertraline),
3) Paxil (paroxetine),
4) Luvox (fluvoxamine),
5) Celexa (citalopram)
6) Lexapro (escitalopram)

Out of which Prozac may cause some weight loss.

Please feel free to contact me.
Thanks for question.
Above answer was peer-reviewed by
Follow-up: Have gained weight, using Abilify and Effexor since years. Any other medicinal options? 14 hours later

I thought you would of mentioned Latuda. I saw my psy and that is what we are going to try,

Answered by Dr. Jay Patel 27 minutes later

LATUDA is an atypical antipsychotics drug, atypical means the drugs will have less side effects then regularly used antipsychotics which may in turn help you in getting rid of the nasty side effect of weight gain, still as I explained earlier that every drug react "bit differently" from body to body (so in short we are not having all the side effects mentioned in the caution box but only some).

LATUDA is a better drug option in term of weight gain but it does have other side effects and need to discuss more about it with your psychiatrist.

Below mention are some of side effects and It's not necessary that you will have all the effects, but just in case it happens you know its from the drug and may need to take caution using that drug.

Effects such as 1) high fever, 2)stiff muscles, 3) confusion, 4) changes in pulse, heart rate or blood pressure, 5)sweating, 6) muscle pain, or 7) weakness.

These are some of the side effect that may need urgent medical attention and "THEY ARE NOT VERY COMMON" JUST FOR CAUTION.

Please let me know if you have any other concern.
Thanks for sharing the information, and rest assured I am a professional and your information rest safe with me.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor